Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 16, 2016Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 7:19 PM CDT for Lac qui Parle County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 7:19 PM CDT (00:19 UTC)
Expired
Aug 16, 2016, 8:00 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 175 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS83 KMPX 170019
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT TUE AUG 16 2016

MNZ054-170100-
LAC QUI PARLE-
719 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE COUNTY...

AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CERRO
GORDO...OR 20 MILES NORTHWEST OF MONTEVIDEO. THE STORM IS NEARLY
STATIONARY.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...CERRO GORDO AND MADISON AIRPORT. 

THIS INCLUDES U.S. HIGHWAY 212 NEAR MILE MARKER 14.
 
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4516 9607 4516 9605 4503 9588 4500 9585
      4493 9618 4512 9621
TIME...MOT...LOC 0018Z 339DEG 4KT 4508 9610 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:04 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 16, 7:04 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT TUE AUG 16 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 16 2016

Cyclonically curved flow and 400-250mb PV is tracking across
Minnesota this afternoon. This forcing combined with the heating
this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across
the forecast area) is producing 2-3 areas of convection. The most
established convection early on has been the cluster of
thunderstorms in west central MN, however, convective towers are
also being observed in west central WI and also now across south
central MN with a few taller convective towers based on the latest
visible satellite trends.

The storms should continue to build through the late afternoon and
gradually increase in coverage. Given the expected storm coverage,
it's tough to go much beyond 50%-60% for the probability of
rainfall. Organized convection and the potential for severe weather
will be limited by the lack of deep shear. The instability is
respectable, so a few pulse-up storms or multi-cell clusters could
gain enough height to produce marginally severe hail or wind. Given
the environment, convective updrafts aren't expected to be long
lived and thus large hail will be difficult to grow. The slow storm
motion this afternoon suggests that localized heavy rain might just
be the biggest hazard if we get a couple cells to hang over the same
spot for a couple hours. That's not to say we end up with a couple
reports of quarter-size and wind gusts to around 50 mph, though this
will be the exception rather than the rule over the next 6-7 hours.
The trough will move east this evening and gradually diminish the
thunder threat before midnight in eastern MN and western WI - most
locations will be done with thunder well before midnight.

While we expect a quieter weather day tomorrow with the upper
support well to the east of the area, the moisture will remain about
the same as today, so there isn't much of an air mass change in
eastern MN and western WI - and especially in southeast MN. It's
tough to be completely comfortable with a dry forecast tomorrow in
the eastern forecast area as we can't completely rule out a shower
or two. Temperatures will also be about the same tomorrow as they
were today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 16 2016

The longer term concern remains development/movement of upper
trough and attendant surface front through Friday and the cooling
trend for the weekend.

We should start the long term period on the dry side with weak
high pressure retreating to the east of the region. There may be
some mid/high level clouds lifting over the southwest during the
night. The models have trended slower with the front with some jet
energy riding north across southern Canada during the
Thursday/Thursday night period. Thermal ridge builds ahead of the
front and should warm temperatures to around 90 into southern
Minnesota Thursday afternoon. Dewpoints will rise to around 70 as
well with humid conditions returning. Will develop likely pops
north of the boundary Thursday night...as forcing with the
entrance region of the jet stream moves through the area.
Instability increases with steep mid level lapse rates building
into the southwest. Locally heavy rain will also be a possibility
if training of any convective activity occurs.

The front sags slowly to the southeast Friday and Friday night
with a continued threat of heavy rain. The upper trough is slow to
advance east into Saturday so we may have some lingering showers
as the cooler air arrives to the region. Clouds may hold tough to
the east as well. With H85 temperatures dropping to 8C to
10C...afternoon temepratures will struggle to warm through the
lower 70s. Sunday looks to be the coolest day for the region with
rather pleasant dewpoints. The dry and cool regime continue with a
slow warming trend expected by midweek as heights begin to rise
once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 704 PM CDT Tue Aug 16 2016

Abundant instability across the area and so storms continue to
develop this evening, with the exception of west central MN. Lots
of boundaries have been emanating from the storms, along with cell
mergers and backbuilding, so it is difficult to say exactly where
the storms will develop through the evening. Upper trough will
continue to move east this evening, and coupled with loss of
heating, storms should dissipate between 01z-02z in central MN,
and by 05Z in west central WI and southern MN.

Other issue is patchy fog late tonight. light winds, residual
moisture, and mostly clear skies will allow for fog late tonight.
Have gone with ifr visibilities at keau, krnh and kstc, but will
not be surprised if there is lifr visibility in fog 08z-12z.

KMSP...
Looks like first batch of storms departed kmsp as of 2330z, but
am a bit concerned that more storms north of the airfield and
north of the metro will move in. Have continued mention of vcts
through 01z, but this may need to be extended to 02z or even 03z.

Otherwise, fog is possible late tonight with light winds. Have
added some 4sm after 09z. Lower visibility is a concern in case
light winds switch enough in direction and bring shallow moisture
from the adjoining valleys. So there is some chance for visibility
to drop below 2sm, but not confident enough to add that yet.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts.
Sat..VFR. Winds N-NW 10-20 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...CLF
LONG TERM...DWE
AVIATION...TDK
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE AUG 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
126 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS
COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF
SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS
THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE
WEATHER APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 6:58 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 PM CDT TUE AUG 16 2016

WIZ015-016-025-027-028-170100-
RUSK-DUNN-EAU CLAIRE-BARRON-CHIPPEWA-
658 PM CDT TUE AUG 16 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

THUNDERSTORMS WITH VERY HEAVY RAIN HAVE THE POTENTIAL TO CAUSE
LOCALIZED FLOODING IN THE FOLLOWING COUNTIES...

RUSK...DUNN...EAU CLAIRE...BARRON...CHIPPEWA...

AT 654 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER
NORTHEAST DUNN COUNTY...EXTENDING TO BLOOMER IN EAU CLAIRE COUNTY.
THE STORMS CONTINUE TO AFFECT THE SAME AREAS AS THEY HAVE FOR THE
PAST FEW HOURS...AND NEW ONES ARE DEVELOPING FURTHER SOUTH. RADAR
INDICATES AS MUCH AS THREE TO FOUR INCHES OF RAIN HAS FALLEN IN SOME
ISOLATED LOCATIONS.

LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...MENOMONIE...CHIPPEWA FALLS...LAKE HALLIE...STANLEY...
BLOOMER...LAKE WISSOTA...CORNELL...CADOTT...COLFAX...
BOYD AND NEW AUBURN.

THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 93 AND 126.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4498 9184 4528 9183 4533 9092 4472 9093
TIME...MOT...LOC 2354Z 254DEG 0KT 4519 9178

SCHMIDT
Local storm report, Aug 16, 7:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             HASTINGS                44.73N 92.85W
08/16/2016  M0.50 INCH       DAKOTA             MN   STORM CHASER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 7:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       LAKEVILLE               44.68N 93.24W
08/16/2016  M2.32 INCH       DAKOTA             MN   TRAINED SPOTTER

            OCCURRED NEAR INTERSECTION OF CEDAR AND
            DODD.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 7:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       LAKEVILLE               44.68N 93.24W
08/16/2016  M2.32 INCH       DAKOTA             MN   TRAINED SPOTTER

            OCCURRED NEAR INTERSECTION OF CEDAR AND
            DODD.

0607 PM     HEAVY RAIN       MINNEAPOLIS             44.96N 93.27W
08/16/2016  E2.00 INCH       HENNEPIN           MN   PUBLIC

            MAN HOLE COVER BLOWN OFF. .

0600 PM     HAIL             HASTINGS                44.73N 92.85W
08/16/2016  M0.50 INCH       DAKOTA             MN   STORM CHASER

            .

0544 PM     HEAVY RAIN       BURNSVILLE              44.76N 93.28W
08/16/2016  M3.50 INCH       DAKOTA             MN   PUBLIC

            .

0528 PM     HEAVY RAIN       SAVAGE                  44.76N 93.36W
08/16/2016  E1.80 INCH       SCOTT              MN   PUBLIC

            STREET FLOODING APPROXIMATELY 1.5 FEET DEEP.

0518 PM     HAIL             2 NW FALCON HEIGHTS     45.00N 93.21W
08/16/2016  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED IN ST. ANTHONY.

0515 PM     HAIL             SHOREVIEW               45.08N 93.14W
08/16/2016  M1.00 INCH       RAMSEY             MN   PUBLIC

            .

0513 PM     HAIL             ROSEVILLE               45.02N 93.15W
08/16/2016  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

            .

0506 PM     HAIL             2 NE MINNEAPOLIS        44.98N 93.24W
08/16/2016  M1.50 INCH       HENNEPIN           MN   PUBLIC

            OCCURRED IN LAUDERDALE.

0450 PM     HAIL             2 S SAVAGE              44.73N 93.36W
08/16/2016  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

            .

0441 PM     HAIL             2 SSE PRIOR LAKE        44.71N 93.42W
08/16/2016  M0.50 INCH       SCOTT              MN   PUBLIC

            OCCURRED NEAR INTERSECTION OF DUBLIN ROAD SE
            AND LYONS AVE.

0423 PM     HEAVY RAIN       SHAKOPEE                44.77N 93.48W
08/16/2016  M2.05 INCH       SCOTT              MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 7:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             8 ESE RIDGELAND         45.14N 91.75W
08/16/2016  M0.50 INCH       DUNN               WI   PUBLIC

            OCCURRED IN SAND CREEK.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Aug 16, 7:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT TUE AUG 16 2016

MNZ054-170100-
LAC QUI PARLE-
719 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE COUNTY...

AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CERRO
GORDO...OR 20 MILES NORTHWEST OF MONTEVIDEO. THE STORM IS NEARLY
STATIONARY.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...CERRO GORDO AND MADISON AIRPORT.

THIS INCLUDES U.S. HIGHWAY 212 NEAR MILE MARKER 14.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4516 9607 4516 9605 4503 9588 4500 9585
      4493 9618 4512 9621
TIME...MOT...LOC 0018Z 339DEG 4KT 4508 9610

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:30 PM CDTSpecial Weather StatementMPXWatonwan60 min
Aug 16, 10:58 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault42 min
Aug 16, 11:47 PM CDTSpecial Weather StatementMPXFaribault28 min
Aug 16, 7:05 PM CDTFlash Flood WarningMPXBarron, Chippewa, Dunn3 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.